Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Have cat scratch infection on hand. Taking amoxicillin. Noticed swollen and itchy foot. Is this a side effect of medicine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
Hi - i have a cat scratch infection on my hand for which i am taking amoxicillin and clavulanate potassium tabs 0000. i take one tablet every 12 hrs and have taken 3 tabs so far the last tablet 11 hrs ago. I just woke up and find the arch of my left foot is itchy and slightly swollen. Is this a side effect of the medication?
Posted Mon, 27 Aug 2012 in Infections
Answered by Dr. Sourav Ganguly 1 hour later

Thanks for your query.

Yes, it can be due to side effects of Amoxicillin but the chance is very rare.
It can only be due to a non-allergic type of rash seen in 0.8%-2.6% of amoxicillin users. It is usually seen in children but can be seen in adults. It is a late-developing (usually develop after 72 hours of onset of therapy in individual never taken any penicillin group on antibiotics previously), itchy, maculopapular rash usually start in the trunk and spread in other body part.

This rash is unlikely to be a true allergic reaction, and is not a contraindication for future amoxicillin usage, nor should the current regimen necessarily be stopped.

But it should be differentiated from amoxicillin induced severe allergic reaction which also start as allergic rash but associated with others systematic symptoms like mental changes, nausea, vomiting, fever etc and it has a life threatening property.

You please discuss with your treating doctor to correlate the findings and exclude major allergic drug reaction.

Hope I have answered your query. If you have any further questions, I will be happy to help.

Let me know if you have any more questions.

Wish you a speedy recovery.

Best Wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor